West Virginia, 2012Damaging Winds in West Virginia, July 3, 2012
July 3, 2012 · NWS RNK · 2 events in 2 counties and zones
S. continued to allow periodic short-waves to drop southeast toward the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper ridge to over the central U.S. continued to allow periodic short-waves to drop southeast toward the region. Despite a fairly disorganized surface pattern the intense heating of the day and high humidity along with several outflow boundaries helped to generate a few severe thunderstorms in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 3:15 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 3, 3:15 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT TUE JUL 3 2012
.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL STRENGTHEN FROM THE CENTRAL
PLAINS INTO THE MIDDLE ATLANTIC BY THE END OF THE WEEK. BEFORE
THAT OCCURS...SUBTLE UPPER LEVEL DISTURBANCES WILL COMBINE WITH
HEAT AND HUMIDITY TO PRODUCE SCATTERED THUNDERSTORMS EACH DAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 332 PM EDT TUESDAY...
STORMS SHOULD CONTINUE INTO THIS EVENING...PERHAPS INCREASING IN
COVERAGE ACROSS THE SOUTHSIDE AND PIEDMONT. WITH AN UNSTABLE
ATMOSPHERE IN PLACE AND NUMEROUS OUTFLOW BOUNDARIES
INTERACTING...IN A WEAK MEAN FLOW. WITH STRONG DCAPE
VALUES...WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH SOME OF THESE
STORMS HAVE GROWN FAR ENOUGH ABOVE THE -20C LEVEL TO PRODUCE LARGE
HAIL. CONSIDERING SLOW MOVEMENT OF STORMS...AND THE 2 TO 3 INCHES
OF RAIN FELL IN NW WILKES...ANY ADDITIONAL STORMS COULD PRODUCE
FLOODING IN THAT AREA. LIKE TODAY...MODELS AGAIN PINPOINTING THE
NW NC MOUNTAINS FOR INITIAL DEVELOPMENT AS SHORTWAVES RIDE EAST
ALONG THE SOUTHERN EDGE OF THE WESTERLIES. STILL A LITTLE
CONCERNED ABOUT POTENTIAL MCS DEVELOPMENT LATE TONIGHT...BUT
CORFIDI VECTORS ARE RATHER WEAK AND VARIABLE SUCH THAT STORMS
WOULD STAY AWAY. SIMILAR TEMPS TOMORROW WITH BOTH ROA/DAN/LYH ALL
INTO THE MID 90S. BOTH THE NAM AND GFS ARE PINPOINTING AN MCS LATE
AFTERNOON OR EARLY EVENING WEDNESDAY...WITH MORE FAVORABLE WINDS
WHICH WOULD DIRECT STORMS INTO OUR REGION.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 400 PM TUESDAY...
SYNOPTIC PATTERN CHANGES VERY LITTLE THROUGH THE END OF THE WORK
WEEK. STRONG UPPER RIDGE REAMPLIFIES ACROSS THE MIDWEST...AND
MAINTAINS A SIGNIFICANT HOLD ON THE WEATHER ACROSS THE SOUTHERN
APPALACHIANS AND SOUTHEAST CONUS. WESTERLY FLOW IN THE LOW LEVELS
SHOULD ENSURE VERY WARM TEMPERATURES BORDERING FLAT OUT HOT WEATHER
FOR THURSDAY AND FRIDAY...AFTERNOON TEMPS PRESSING WELL INTO THE 90S
BOTH DAYS AND POTENTIALLY TESTING THE CENTURY MARK FOR ELEVATIONS
BLO 1500 FEET MSL.
TEMPERATURES ALOFT FOR BOTH THURSDAY AND FRIDAY ALSO INDICATE
SIGNIFICANT WARMING...500 MB TEMPS CLIMBING FROM CURRENT M8 TO M10
DEG C TO M5 DEG C. THE NET EFFECT WILL BE A LOWERING OF THE CAPE
AND A DECREASED THREAT FOR MCS TYPE CONVECTION. STILL CAN'T RULE OUT
LATE AFTERNOON AND EVENING AIRMASS STORMS VCNTY OF THE MOUNTAINS AND
POTENTIAL FOR PULSE TYPE SVR...BUT THE THREAT FOR ORGANIZED DEEP
CONVECTION SHOULD FAVOR THE HIGHER LATITUDES NORTH OF THE UPPER
LEVEL RIDGE.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT TUESDAY...
THERE IS HOPE IN THE LONG TERM PERIODS FOR A GRADUAL COOLING TREND
AS THE HUDSON BAY POLAR VORTEX AMPLIFIES IN RESPONSE TO A
RETROGRADING AND BUILDING WESTERN U.S. RIDGE. THIS WILL ALLOW A
WEST-EAST ORIENTED FRONT TO SAG SOUTHWARD THROUGH THE REGION EITHER
THIS WEEKEND OR EARLY NEXT WEEK. THE BIG QUESTION...AS IS ALWAYS THE
CASE AT THIS TIME OF THE YEAR...IS HOW FAR SOUTH THIS FRONT WILL
DRIFT BEFORE STALLING. LONG RANGE MODELS ARE IN GOOD AGREEMENT ON
THE FRONT MAKING INTO AT LEAST TO THE SOUTHERN BORDER OF OUR CWA BY
SUNDAY...AND AN EVENTUAL PUSH INTO GA/SC EARLY NEXT WEEK...WITH
DIFFERING SOLUTIONS ON WHETHER THE DEEPER MOISTURE CLEARS THE CWA.
FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED WITH HIGH COVERAGE SUNDAY AND MONDAY VCNTY OF THE FRONT.
TEMPS SHOULD MODERATE WITH THE PASSAGE OF THE FRONT...TEMPS DROPPING
CLOSER TO NORMAL.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 150 PM EDT TUESDAY...
STORMS WILL CONTINUE TO EXPAND ALONG THE BLUE RIDGE IN SOUTHERN VA
AND NW NC THROUGH THIS AFTERNOON. EVENTUALLY CELLS MAY MERGE INTO
A BROKEN LINE AND SLOWLY MOVE TOWARDS THE PIEDMONT AND SOUTHSIDE
VA. THIS WOULD MAKE CONVECTION MOST PROBABLE AT KDAN AND ALSO KLYH
LATE THIS AFTERNOON INTO EARLY EVENING. THE STORMS COULD BE SEVERE
WITH WITH TEMPS IN THE LOW TO MID 90S ATTM. SMALLER CHANCES FOR
STORMS AT ALL OTHER TERMINALS...ALTHOUGH TEMPORARY IFR CONDS UNDER
THE STRONGEST STORMS CANNOT BE RULED OUT...ALTHOUGH CONDS THIS BAD
WERE NOT INCLUDED IN THE TAFS AT THIS TIME. CHANCES FOR A MORE
ORGANIZED GROUP OF STORMS AFTER MIDNIGHT APPROACHING FROM THE OHIO
VALLEY HAS DECREASED...AS CORFIDI VECTORS DON'T TARGET THE REGION.
ANY TERMINALS THAT DO GET PRECIP TONIGHT WILL BE MORE LIKELY TO
EXPERIENCE FOG TONIGHT...ESPECIALLY KLWB AS USUAL. WITH THE
ARRIVAL OF MORE WEAK UPPER LEVEL DISTURBANCES...STORMS MAY DEVELOP
IN THE SAME REGIONS ON WEDNESDAY...WITH A BETTER CHANCE OF AN MCS
PROPAGATING THROUGH THE REGION WEDNESDAY NIGHT.
A SIMILAR PATTERN IS EXPECTED INTO THE WEEKEND...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING WITH DAYTIME HEATING...AND GRADUALLY
DIMINISHING AFTER SUNSET AS HEATING ENDS. THE OTHER CONCERN WILL
BE PATCHES OF FOG DEVELOPING DURING THE EARLY MORNING
HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE MOUNTAINS AND
ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL DURING THE
PREVIOUS TWENTY FOUR HOUR PERIOD.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...KM/NF
NEAR TERM...KM
SHORT TERM...PM
LONG TERM...PM
AVIATION...KM/NF
Hazardous weather outlook, Jul 3, 3:12 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE JUL 3 2012
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-042015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
412 PM EDT TUE JUL 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS THIS EVENING...A FEW OF WHICH MAY BECOME
STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE
LOCALLY STRONG WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.
BECAUSE STORMS ARE SLOW MOVING...LOCALIZED FLOODING MAY OCCUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A STRONGER
MORE ORGANIZED COMPLEX OF THUNDERSTORMS WITH STRONG WINDS MAY
AFFECT SOUTHEASTERN WEST VIRGINIA AND EXTREME WESTERN VIRGINIA
WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 3, 4:18 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE JUL 3 2012
WVZ045-032145-
GREENBRIER WV-
518 PM EDT TUE JUL 3 2012
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 514 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
LEWISBURG...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR WHITE SULPHUR SPRINGS AROUND 545 PM.
LAT...LON 3783 8022 3775 8035 3788 8048 3793 8039
DS
Local storm report, Jul 3, 4:32 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 3 SSE BETHANY 36.27N 79.83W
07/03/2012 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ON WINGED ELM WAY
&&
FISHERLocal storm report, Jul 3, 4:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 SSE BETHANY 36.27N 79.83W
07/03/2012 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN AT WOOLEN STONE ROAD
&&
FISHERLocal storm report, Jul 3, 4:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 6 SSE CHRISTIANSBURG 37.06N 80.38W
07/03/2012 E1.00 INCH MONTGOMERY VA PUBLIC
ROUTE 615 AND 669 IN RINER. MOSTLY PEA SIZE HAIL WITH
SOME AS LARGE AS A QUARTER.
&&
FISHERSpecial weather statement, Jul 3, 4:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT TUE JUL 3 2012
VAZ045-032200-
CAMPBELL VA-
536 PM EDT TUE JUL 3 2012
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...
AT 535 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF RUSTBURG...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR RUSTBURG AROUND 545 PM.
LAT...LON 3729 7903 3713 7915 3724 7930 3736 7917
DS
Special weather statement, Jul 3, 4:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT TUE JUL 3 2012
VAZ059-032215-
CHARLOTTE VA-
545 PM EDT TUE JUL 3 2012
...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE COUNTY...
AT 544 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
EAST OF RED HOUSE TO 4 MILES SOUTHWEST OF RED HOUSE...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR PHENIX AROUND 605 PM...CULLEN AROUND 610 PM
AND CHARLOTTE COURT HOUSE AROUND 615 PM.
LAT...LON 3698 7873 3701 7875 3698 7876 3712 7887
3718 7884 3723 7875 3722 7873 3725 7868
3720 7868 3720 7864 3717 7863 3715 7859
3715 7853 3709 7849
DSThunderstorm Wind, Greenbrier
- When
- July 3, 4:45 PM EST
- Where
- Greenbrier County, 0.88 mi NW of White Sulphur Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.790, -80.310
Two large trees were blown down on the grounds of the Greenbrier Hotel.
Thunderstorm Wind, Mercer
- When
- July 3, 5:45 PM EST
- Where
- Mercer County, 0.69 mi S of Bluefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.260, -81.220
Trees and powerlines were reported down on South Street in Bluefield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 3 to 6, 20123 deaths · 1 event
- Hail and Damaging Winds in Ohio, July 3 to 4, 20121 death · $25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, July 3, 20121 injured · $464,000 · 1.75 in hail · 23 events
- Damaging Winds in Pennsylvania, July 3, 2012$285,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 3 to 4, 2012$151,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, July 3, 2012$59,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 3, 2012$43,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Michigan, July 3, 2012$25,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Michigan, July 3, 2012$50,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in West Virginia, July 3, 2012$50,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2012$33,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 3, 2012$43,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402107, 402109.